Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Springfield, MO

February 28, 2017Dent County, Shannon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 28, 2017, 5:37 PM CST for Dent County, Shannon County, Missouri. It was in force for 21 days. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 5:37 PM CST (23:37 UTC)
Expired
Mar 21, 2017, 10:59 AM CDT
In force
21 days
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 149 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 6:05 PM CSTHAIL 17 N Round Spring, MODIME TO QUARTER SIZE HAIL COVERED THE GROUND AND LASTED FOR ABOUT 15 MINUTES NEAR SHANNONDALE COMMUNITY CHURCH ON HIGHWAY 19.
Mar 9, 5:12 PM CSTHAIL 1Round Spring, MOCOOP OBSERVER REPORTED 1.00 HAIL.
Mar 9, 5:23 PM CSTTSTM WND DMG3 N Eminence, MOTREES AND POWER LINES DOWN ACROSS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 2:19 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KSGF 282337
SVRSGF
MOC065-203-010015-
/O.NEW.KSGF.SV.W.0008.170228T2337Z-170301T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
537 PM CST TUE FEB 28 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northern Shannon County in south central Missouri...
  Dent County in south central Missouri...

* Until 615 PM CST

* At 536 PM CST, severe thunderstorms were located along a line
  extending from near Raymondville to 7 miles northwest of
  Summersville, moving east at 65 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. This storm has a history of producing 
           Half Dollar to Ping Pong size hail. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Current River State Park...       Salem...
  Summersville...                   Bunker...
  Turtle...                         Jadwin...
  Howes Mill...                     Midridge...
  Darien...                         Gladden...
  Boss...                           Howes...
  Round Spring...                   Akers...
  Stone Hill...                     Sligo...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3716 9166 3766 9164 3779 9141 3779 9131
      3770 9130 3769 9115 3759 9116 3759 9131
      3752 9131 3750 9121 3742 9121 3741 9117
      3726 9116 3725 9112 3720 9112 3720 9109
      3718 9109
TIME...MOT...LOC 2336Z 259DEG 63KT 3742 9179 3726 9176 

HAIL...1.25IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
352 
WWUS53 KSGF 282349
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
549 PM CST TUE FEB 28 2017

MOC065-203-010015-
/O.CON.KSGF.SV.W.0008.000000T0000Z-170301T0015Z/
Shannon MO-Dent MO-
549 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHERN SHANNON AND SOUTHEASTERN DENT COUNTIES...

At 549 PM CST, a severe thunderstorm was located 10 miles north of
Summersville, or 20 miles east of Houston, moving east at 60 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. This storm has a history of producing Half 
         Dollar to Ping Pong size hail. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Current River State Park...       Summersville...
Bunker...                         Turtle...
Jadwin...                         Howes Mill...
Midridge...                       Darien...
Gladden...                        Boss...
Round Spring...                   Akers...
Stone Hill...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3752 9165 3769 9119 3769 9115 3761 9116
      3760 9116 3759 9117 3759 9131 3752 9131
      3750 9121 3742 9121 3741 9117 3726 9116
      3725 9112 3720 9112 3720 9109 3718 9109
      3716 9166
TIME...MOT...LOC 2349Z 252DEG 54KT 3732 9158 

HAIL...1.50IN
WIND...60MPH
 
$$

Wise
673 
WWUS53 KSGF 282356
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
556 PM CST TUE FEB 28 2017

MOC065-203-010015-
/O.CON.KSGF.SV.W.0008.000000T0000Z-170301T0015Z/
Shannon MO-Dent MO-
556 PM CST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHERN SHANNON AND SOUTHEASTERN DENT COUNTIES...

At 555 PM CST, a severe thunderstorm was located 12 miles northeast
of Summersville, or 21 miles south of Salem, moving east at 70 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Current River State Park...       Bunker...
Jadwin...                         Midridge...
Round Spring...                   Akers...
Gladden...                        

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for south central
Missouri.

LAT...LON 3748 9164 3754 9131 3752 9131 3750 9121
      3742 9121 3741 9117 3726 9116 3725 9112
      3720 9112 3720 9109 3718 9109 3723 9165
TIME...MOT...LOC 2355Z 263DEG 66KT 3733 9152 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 5:16 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 28, 5:16 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
516 PM CST Tue Feb 28 2017

.SHORT TERM...(Late Afternoon through tonight)
Issued at 1254 PM CST Tue Feb 28 2017

The setup for severe thunderstorm potential remains complicated
through tonight. In the larger scale, a broad trough of low
pressure is emerging from the Rockies with the main trough axis
just clearing the Continental Divide. There are several weak
perturbations/waves ahead of this main trough axis which are
lined up from the southern Plains into the Missouri Ozarks.

At the surface, low pressure is deepening over the Oklahoma
Panhandle. A frontal boundary extends northeast from the low to a
secondary area of low pressure across eastern Iowa. South of this
front, strong warm air and moisture advection continues. Lower 60s
dew points have made it into southern Missouri. This low level air
mass will continue to improve as we get into this evening and
overnight.

The main initial question will be cap strength. We have seen a few
cells develop in areas that have seen partial clearing. This may
be on the northern extent of an elevated mixed layer (EML). We
will get a better feel for this EML with a special RAOB which has
just been released. Where this EML is present, steep mid-level
lapse rates are present.

As we go forward from late this afternoon into this evening,
isolated to widely scattered thunderstorm development will be
possible within the established warm sector. These storms would
tend to be supercells with very strong large scale shear in place.
Large hail (possibly larger than golf balls) will be the main
potential hazard. Additionally, low level wind shear will rapidly
increase starting early this evening. This will lead to increased
supercell tornado potential.

From late this evening into the overnight period, large scale lift
will begin to increase as that main trough axis approaches along
with a short wave trough ejecting from the southern Plains.
Thunderstorm coverage will then become highly dependent on whether
or not we see a slight increase in capping strength due to evening
cooling. Models tend to over-strengthen capping inversions within
the warm sector in setups like this. Thus, we very well may need
another special balloon release this evening.

Any cells that can get going in the warm sector from later this
evening into the overnight period will pose a risk for all modes
of severe storms...including tornadoes. We remain concerned with
areas of south-central Missouri where shear/CAPE profiles will be
supportive of stronger and potentially longer track tornadoes. The
potential for very large hail will also persist.

Between 9 and 11 PM, we then expect a squall line to develop and
push into southeastern Kansas and west-central Missouri along an
advancing cold front. Damaging straight line winds will be the
main potential hazard with this line as it moves southeast across
much of the Missouri Ozarks. There will also be a mesovortex
tornado threat with any bows along this line which surge to the
east and northeast.

.LONG TERM...(Wednesday through Tuesday)
Issued at 1254 PM CST Tue Feb 28 2017

Surface high pressure will be filtering into the region behind
the cold front Wednesday through Thursday morning. This will
keep temperatures Wednesday in 50s for highs and allow overnight
temperatures to fall into the upper 20s across the area, making
for more seasonable conditions for this time of year. Skies will
also clear allowing for some frost to develop for parts of the
region.

The upper level flow across the region Wednesday night after the
frontal passage through the end of the week will remain
northwesterly with additional surface highs moving over the
Ozarks Thursday and again Friday. This will keep clear skies
across the area with temperatures in the middle and upper 50s to
around 60 degrees during the afternoon and around 30 degrees in
the mornings.

A weak and quick moving upper ridge will slide over the region
for Saturday allowing temperatures to rise into the 60s as breezy
southerly winds return. These southerly winds will also bring Gulf
moisture back into the region.

Models are indicating a cold front that will move through the
region most likely on Monday, however, significant timing
differences are noted on all the models. Some have the front and
precipitation impacting the Ozarks as early as Sunday afternoon
or Sunday evening (Canadian) to as late as Monday evening (GFS).
Will keep an eye on this period and feature going forward and for
now will target Monday as the potential for another round of
showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 510 PM CST Tue Feb 28 2017

Severe thunderstorm(s) have pushed east-northeast and away from
the 3 terminal locations. Surface winds remain gusty and should
through the forecast period. Next main focus for organized
convection will be with the frontal boundary which we are timing
for around 06z-10z for the terminal locations. Winds will switch
to the northwest with the front. Convection will briefly drop
flight conditions to MVFR and potentially IFR, but should quickly
recover with the fast movement of the expected line of convection.
Winds will be quite gusty but out of the northwest on Wednesday.

&&

.CLIMATE...
Issued at 230 AM CST Tue Feb 28 2017

Here are today's record high temperatures:

SGF...77/2006
JLN...78/2006
UNO...77/1955
VIH...75/2006

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory until 6 PM CST this evening for MOZ055>058-066>071-
     077>081-088>091-093-094-101.

KS...Wind Advisory until 6 PM CST this evening for KSZ073-097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 4:47 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
447 PM CST Tue Feb 28 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-012300-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
447 PM CST Tue Feb 28 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Elevated Thunderstorm wind damage risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

  Isolated to scattered thunderstorms will continue through early
  evening mainly across southern Missouri or southeast of
  Interstate 44.

  The coverage of storms will increase later this evening into
  the overnight hours as cold front moves into the region.

  The risk for severe storms will exist through the early evening
  but a greater coverage of severe weather is expected from 9 PM
  through 5 AM.

  Any severe storms that develop could produce large hail up to
  the size of tennis balls, damaging wind gusts up to 70 mph and
  tornadoes. There is the potential for fast moving night time
  tornadoes. There is also the potential for a strong long track
  tornado mainly along and southeast of Interstate 44.

  Southerly winds may gust up to 35 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  An elevated fire weather risk will impact the outlook area at
  times from Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, Feb 28, 4:53 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             MANSFIELD               37.11N 92.58W
02/28/2017  E1.50 INCH       WRIGHT             MO   STORM CHASER

            LIVE VIDEO OF THE HAIL FROM STORM CHASER CAM

&&

MGRIFFIN
Local storm report, Feb 28, 5:09 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
509 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 ENE DAWSON            37.28N 92.26W
02/28/2017  E1.00 INCH       WRIGHT             MO   PUBLIC

            .

&&

NWS SPRINGFIELD MO
IRIS SYSTEM
Local storm report, Feb 28, 5:11 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             JENKINS                 36.78N 93.69W
02/28/2017  E1.00 INCH       BARRY              MO   PUBLIC

            1.00" HAIL REPORTED IN JENKINS, MO VIA
            PUBLIC ON FACEBOOK.

&&

TEO
Local storm report, Feb 28, 5:17 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
517 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             2 NW CABOOL             37.14N 92.13W
02/28/2017  E1.25 INCH       TEXAS              MO   STORM CHASER

            LIVE VIDEO FROM STORM CHASER ON HIGHWAY 60 SHOWING AT
            LEAST HALF DOLLAR SIZE

&&

MGRIFFIN
Local storm report, Feb 28, 5:20 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             MOUNTAIN GROVE          37.13N 92.26W
02/28/2017  E1.00 INCH       WRIGHT             MO   TRAINED SPOTTER

            1.00" SIZE HAIL REPORTED IN MOUNTAIN GROVE.
            VIA SKYWARN SPOTTER.

&&

TEO
Local storm report, Feb 28, 5:35 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 ESE BENDAVIS          37.27N 92.12W
02/28/2017  U1.75 INCH       TEXAS              MO   PUBLIC

            PICTURE FROM SOCIAL MEDIA OF GOLF BALL SIZE
            HAIL NEAR BADO MISSOURI.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 1:31 AM CSTSpecial Weather StatementSGFTaney29 min
Feb 28, 2:29 AM CSTSpecial Weather StatementSGFShannon46 min
Feb 28, 3:16 AM CSTSpecial Weather StatementSGFDent14 min
Feb 28, 3:41 AM CSTRed Flag WarningSGFVernon12 hr
Feb 28, 4:07 AM CSTSpecial Weather StatementSGFShannon23 min
Feb 28, 10:22 AM CSTWind AdvisorySGFBarton, Benton, Camden, Cedar, Dade, Dallas and 16 more8 hr
Feb 28, 2:04 PM CSTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas21 days
Feb 28, 3:01 PM CSTSpecial Weather StatementSGFBarry44 min
Feb 28, 3:13 PM CSTSevere Thunderstorm WarningSGFBarry, Stone21 days
Feb 28, 3:30 PM CSTSevere Thunderstorm WarningSGFDent, Texas21 days
Feb 28, 3:40 PM CSTSevere Thunderstorm WarningSGFChristian, Greene21 days
Feb 28, 4:03 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Webster21 days
Feb 28, 4:28 PM CSTSevere Thunderstorm WarningSGFWright21 days
Feb 28, 4:58 PM CSTSevere Thunderstorm WarningSGFDent, Texas, Wright21 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.